Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2018, 4:59 PM CDT for Pecos County, Terrell County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 4:59 PM CDT (21:59 UTC)
- Expired
- May 17, 2018, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
067
WUUS54 KMAF 172159
SVRMAF
TXC371-443-172300-
/O.NEW.KMAF.SV.W.0047.180517T2159Z-180517T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
459 PM CDT THU MAY 17 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Pecos County in southwestern Texas...
West central Terrell County in southwestern Texas...
* Until 600 PM CDT.
* At 458 PM CDT, a severe thunderstorm was located 27 miles south of
Fort Stockton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Pecos and west central Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3040 10283 3056 10289 3064 10264 3066 10233
3018 10251
TIME...MOT...LOC 2158Z 300DEG 21KT 3051 10276
HAIL...1.25IN
WIND...60MPH
$$
031 follow-up statement
181
WWUS54 KMAF 172219
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT THU MAY 17 2018
TXC371-443-172300-
/O.CON.KMAF.SV.W.0047.000000T0000Z-180517T2300Z/
Pecos TX-Terrell TX-
519 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES...
At 517 PM CDT, a severe thunderstorm was located 26 miles northwest
of Sanderson, moving southeast at 25 mph. Radar indicates that the
storm appears to be intensifying.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to vehicles. Expect considerable tree damage. Wind
damage is also likely to mobile homes, roofs, and
outbuildings.
This severe thunderstorm will remain over mainly rural areas of south
central Pecos and west central Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3039 10281 3061 10273 3064 10264 3066 10233
3018 10251
TIME...MOT...LOC 2217Z 309DEG 23KT 3044 10269
HAIL...2.00IN
WIND...70MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Thu May 17 2018
.DISCUSSION...
Upper ridge extending up from Mexico across the Panhandle to the
Front Range while a trough remains over the Great Basin. This
trough will move east reaching the Rockies Friday and move onto the
Central plains Early Saturday. High pressure will return behind it
as the next upper trough builds down the West Coast Sunday and
wobbles east the next few days.
Temperatures heated up quickly this morning and running above
yesterday... reaching the upper 90s by 18z. Expect highs in the
upper 90s pushing 100 for much of the area Friday and Saturday so
stayed at or above guidance. A cold front Sunday may make it into
the northern part of the area but does not appear to blow through
the area but may slowly bridge through the region overnight. Sunday
should be cooler but would be from more clouds and some rain around
the area not from the front. May see a few cooler days after that
with highs in the 80s.
Expect to see the development of a dry line later today but as of
18z the moisture was pushed all the way up against the mountains
with dewpts in the 50s nearly areawide. Had some storms develop
over Pecos and Terrell counties well before noon... usually an
indication of a busy day. Expect storm coverage to increase and
shift east tonight. Had a few severe storms the past couple
afternoons... with steep lapse rates... decent cape... and lingering
boundaries may see more today. The best chance of rain tonight
looks to be for the NE Permian Basin as models develop storms that
track across there this evening. Friday and Saturday storm chances
look less with only isolated for the east. Storm chances increase
Sunday with the front in the area and additional chances of storms
in the extended ahead of the next upper trough.
&&
.FIRE WEATHER...
Dry lightning is the main concern this afternoon across the RFW. RH's
haven't fallen as much as forecast, but gusty winds will be possible
in and around thunderstorms. RH recovery across SE New Mexico south
to the Marfa Plateau will generally be poor at night while recovery
elsewhere will be good. More windy and dry conditions are expected
Friday across western portions of the area. Will leave the current
Fire Weather Watch as it for Friday as portions of the watch may get
some rain this evening and need to be cancelled. Very dry and warm
conditions will continue into the weekend. Conditions improve
Saturday night and Sunday. Conditions look to improve considerably
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 98 69 95 / 30 10 10 10
Carlsbad 60 96 58 97 / 10 0 0 0
Dryden 71 99 69 96 / 10 10 10 10
Fort Stockton 70 98 66 98 / 20 10 10 10
Guadalupe Pass 64 88 61 88 / 0 0 0 0
Hobbs 61 95 57 94 / 10 0 10 0
Marfa 55 90 50 91 / 10 0 10 0
Midland Intl Airport 69 100 67 98 / 20 10 10 10
Odessa 69 99 67 97 / 10 10 10 10
Wink 64 100 61 100 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Friday morning through Friday evening
for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
29/72Hazardous weather outlook, May 17, 2:54 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 254 PM CDT Thu May 17 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon through early this evening mainly over the central and eastern Permian Basin...Trans Pecos...the Davis Mountains...and through the Stockton Plateau. The strongest of these storms will be capable of producing large hail and strong and damaging winds. Areas of blowing dust will occur in and near any thunderstorm. The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph are resulting in critical fire weather conditions this afternoon. A Red Flag Warning is in effect Thursday for the Guadalupe Mountains and the Southeastern New Mexico plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of dry fuels...very low relative humidities...hot temperatures...and winds around 20 mph will result in critical fire weather conditions again on Friday. The areas affected will be mainly SE NM south the the Davis Mountains. Thunderstorm chances ramp up Sunday and continue into mid week over a good portion of west Texas and southeastern New Mexico. .SPOTTER INFORMATION STATEMENT... There is a 40 percent chance of Spotter Activation this afternoon and early evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 17, 3:43 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 343 PM CDT THU MAY 17 2018 TXZ075-172130- Pecos TX- 343 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 430 PM CDT... At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Fort Stockton, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. This includes Interstate 10 between mile markers 236 and 269. LAT...LON 3072 10335 3093 10335 3096 10273 3066 10271 TIME...MOT...LOC 2043Z 268DEG 22KT 3080 10308 10
Local storm report, May 17, 3:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
350 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 23 ESE CARLSBAD 32.28N 103.87W
05/17/2018 M0.88 INCH Eddy NM PUBLIC
WIPP SITE REPORT OF NICKEL SIZE HAIL FOR 5 MINUTES.
&&
CMRSpecial weather statement, May 17, 3:58 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM MDT THU MAY 17 2018
NMZ033-172145-
Central Lea County NM-
258 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 345
PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Humble City, or 11 miles west of Hobbs, moving
northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hobbs, Humble City, Industrial Airpark and Knowles.
LAT...LON 3267 10336 3272 10345 3300 10324 3293 10307
3274 10307
TIME...MOT...LOC 2057Z 231DEG 32KT 3274 10335
49Special weather statement, May 17, 4:00 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT THU MAY 17 2018
TXZ060-061-172145-
Ector TX-Winkler TX-
400 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR...SOUTHWESTERN
ANDREWS AND SOUTHEASTERN WINKLER COUNTIES UNTIL 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Kermit, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Goldsmith and Notrees.
This includes Interstate 20 between mile markers 97 and 100.
LAT...LON 3208 10252 3171 10260 3167 10288 3181 10302
3209 10279
TIME...MOT...LOC 2100Z 228DEG 27KT 3180 10288
10Local storm report, May 17, 4:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
417 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 32 ESE LOVING 32.11N 103.59W
05/17/2018 E0.25 INCH Lea NM PUBLIC
MILE MARKER 9 ON HWY 128
0328 PM HAIL 13 ENE LOVING 32.36N 103.89W
05/17/2018 E1.00 INCH Eddy NM PUBLIC
MILE MARKER 9 ON HWY 128 AT 228 PM MDT
&&
CMRSpecial weather statement, May 17, 4:28 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 428 PM CDT THU MAY 17 2018 TXZ075-172215- Pecos TX- 428 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM CDT... At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Fort Stockton, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Madera. LAT...LON 3053 10302 3085 10298 3086 10235 3044 10236 TIME...MOT...LOC 2127Z 257DEG 34KT 3064 10287 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:49 PM CDT | Special Weather Statement | MAF | Reagan | 26 min |
| May 17, 1:13 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| May 17, 2:10 PM CDT | Special Weather Statement | MAF | Reeves | 50 min |
| May 17, 2:52 PM CDT | Special Weather Statement | MAF | Jeff Davis | 38 min |
| May 17, 3:03 PM CDT | Special Weather Statement | MAF | Pecos | 42 min |
| May 17, 3:06 PM CDT | Special Weather Statement | MAF | Ward | 24 min |
| May 17, 3:28 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 32 min |
| May 17, 3:39 PM CDT | Special Weather Statement | MAF | Loving | 51 min |
| May 17, 3:43 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 17, 4:00 PM CDT | Special Weather Statement | MAF | Ector | 45 min |
| May 17, 4:04 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 17, 4:11 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward, Winkler | 64 min |
| May 17, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Midland | 40 min |
| May 17, 4:28 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 17, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 42 min |
| May 17, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 59 min |
| May 17, 5:24 PM CDT | Special Weather Statement | MAF | Andrews | 51 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| May 17, 5:59 PM CDT | Special Weather Statement | MAF | Martin | 46 min |
| May 17, 6:56 PM CDT | Special Weather Statement | MAF | Terrell | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.